Alert archive / Oregon / High Surf Warnings in 2016

High Surf Warning 1, NWS Medford, OR

January 11, 2016Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf warning at Jan 11, 2016, 9:06 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 12, 2016, 4:00 PM PST. It was in force for 4 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2016, 9:06 PM PST (05:06 UTC)
In effect from
Jan 12, 2016, 4:00 PM PST
Expired
Jan 12, 2016, 4:04 PM PST
In force
4 min
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 5.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2016-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2016-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WHUS46 KMFR 120506
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
906 PM PST MON JAN 11 2016

...HIGH SURF EXPECTED AGAIN TUESDAY EVENING AND NIGHT...

.SWELL DRIVEN HIGH SURF WILL CONTINUE TO DIMINISH TONIGHT.
HOWEVER, ANOTHER STRONG FRONTAL SYSTEM WILL BRING POWERFUL WAVES
TO THE AREA TUESDAY EVENING AND NIGHT. THIS WILL GENERATE HIGH
SURF ON ALL AREA BEACHES, BUT ESPECIALLY ON THE SOUTH FACING
BEACHES. 

ORZ021-022-121200-
/O.CAN.KMFR.SU.Y.0002.000000T0000Z-160112T0600Z/
/O.NEW.KMFR.SU.W.0001.160113T0000Z-160113T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
906 PM PST MON JAN 11 2016

...HIGH SURF WARNING IN EFFECT FROM 4 PM TUESDAY TO 4 AM PST
WEDNESDAY FOR SOUTH FACING BEACHES...

...HIGH SURF ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 4 AM PST
WEDNESDAY FOR ALL NON SOUTH FACING BEACHES...

...HIGH SURF ADVISORY FOR THIS EVENING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
WARNING AND A HIGH SURF ADVISORY...BOTH OF WHICH ARE IN EFFECT
FROM 4 PM TUESDAY TO 4 AM PST WEDNESDAY. THE HIGH SURF ADVISORY
FOR THIS EVENING HAS BEEN CANCELLED.

* WAVES AND SURF...COMBINED SEAS OF AROUND 20 FEET WILL PRODUCE
  BREAKING WAVES OF 25 TO 30 FEET IN THE SURF ZONE.

* TIMING...SURF WILL CONTINUE TO DIMINISH THIS EVENING. HOWEVER,
  WINDS AND SWELL ASSOCIATED WITH A STRONG FRONTAL SYSTEM WILL
  CAUSE COMBINED SEAS AND ASSOCIATED SURF TO INCREASE TUESDAY
  EVENING AND NIGHT.

* IMPACTS...WAVES OF THIS MAGNITUDE ARE VERY POWERFUL. THEY CAN 
  EASILY WASH PEOPLE...STUMPS...LOGS...AND VEHICLES OFF OF 
  BEACHES AND JETTIES. STAY A SAFE DISTANCE FROM THE OCEAN. 
  EXPECT LARGE WAVE RUN-UPS...AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

* LOCATIONS IN THE HIGH SURF WARNING: ALL SOUTH FACING BEACHES
  INCLUDING PORT ORFORD AND BROOKINGS.

* LOCATIONS IN THE HIGH SURF ADVISORY: ALL OTHER COASTAL LOCATIONS.

* AREAS AFFECTED...ALL COASTAL AREAS WILL BE IMPACTED BY HIGH SURF
  TUESDAY EVENING AND NIGHT, HOWEVER, THE WORST CONDITIONS WILL
  OCCUR ON SOUTH FACING BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

WRIGHT
2 follow-up statements
519 
WHUS46 KMFR 121207
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
407 AM PST TUE JAN 12 2016

...HIGH SURF EXPECTED AGAIN THIS EVENING AND NIGHT...

.ANOTHER STRONG FRONTAL SYSTEM WILL BRING POWERFUL WAVES TO THE
AREA THIS EVENING AND TONIGHT. THIS WILL GENERATE HIGH SURF ON
ALL AREA BEACHES...BUT ESPECIALLY ON THE SOUTH FACING BEACHES.

ORZ021-022-130000-
/O.CON.KMFR.SU.W.0001.160113T0000Z-160113T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
407 AM PST TUE JAN 12 2016

...HIGH SURF WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 4 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
WARNING AND A HIGH SURF ADVISORY...BOTH OF WHICH ARE IN EFFECT
FROM 4 PM TUESDAY TO 4 AM PST WEDNESDAY. 

* WAVES AND SURF...COMBINED SEAS OF AROUND 20 FEET WILL PRODUCE 
  BREAKING WAVES OF 25 TO 30 FEET IN THE SURF ZONE. 

* TIMING...WINDS AND SWELL ASSOCIATED WITH A STRONG FRONTAL SYSTEM
  WILL CAUSE COMBINED SEAS AND ASSOCIATED SURF TO INCREASE THIS EVENING
  AND TONIGHT.

* IMPACTS...WAVES OF THIS MAGNITUDE ARE VERY POWERFUL. THEY CAN 
  EASILY WASH PEOPLE...STUMPS...LOGS...AND VEHICLES OFF OF 
  BEACHES AND JETTIES. STAY A SAFE DISTANCE FROM THE OCEAN. 
  EXPECT LARGE WAVE RUN-UPS...AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

* LOCATIONS IN THE HIGH SURF WARNING: ALL SOUTH FACING BEACHES 
  INCLUDING PORT ORFORD AND BROOKINGS. 

* LOCATIONS IN THE HIGH SURF ADVISORY: ALL OTHER COASTAL 
  LOCATIONS.

* AREAS AFFECTED...ALL COASTAL AREAS WILL BE IMPACTED BY HIGH SURF
  THIS EVENING AND TONIGHT... HOWEVER... THE WORST CONDITIONS
  WILL OCCUR ON SOUTH FACING BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
102 
WHUS46 KMFR 130004
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
404 PM PST TUE JAN 12 2016

ORZ021-022-130600-
/O.CAN.KMFR.SU.W.0001.000000T0000Z-160113T1200Z/
/O.NEW.KMFR.SU.Y.0003.160113T0004Z-160113T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
404 PM PST TUE JAN 12 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* WAVES AND SURF...COMBINED SEAS OF AROUND 20 FEET WILL PRODUCE 
  BREAKING WAVES OF 25 TO 30 FEET IN THE SURF ZONE. 

* TIMING...WINDS AND SWELL ASSOCIATED WITH A STRONG FRONTAL 
  SYSTEM WILL CAUSE COMBINED SEAS AND ASSOCIATED SURF TO 
  INCREASE THIS EVENING AND TONIGHT. 

* IMPACTS...WAVES OF THIS MAGNITUDE ARE VERY POWERFUL. THEY CAN 
  EASILY WASH PEOPLE...STUMPS...LOGS...AND VEHICLES OFF OF 
  BEACHES AND JETTIES. STAY A SAFE DISTANCE FROM THE OCEAN. 
  EXPECT LARGE WAVE RUN-UPS...AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

* AREAS AFFECTED...ALL COASTAL AREAS WILL BE IMPACTED BY HIGH 
  SURF THIS EVENING AND TONIGHT... HOWEVER... THE WORST 
  CONDITIONS WILL OCCUR ON SOUTH FACING BEACHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Jan 11, 5:40 PM PST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 11, 5:40 PM PST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
540 PM PST MON JAN 11 2016

UPDATED MARINE AND AVIATION SECTIONS

.SHORT TERM...TODAY THROUGH WEDNESDAY...
IT HAS TURNED OUT TO BE A MILD DAY ACROSS THE FORECAST AREA WITH
A FEW WEST SIDE VALLEY LOCATIONS REACHING 60+ DEGREES THIS
AFTERNOON. THIS MILD WEATHER IS DUE TO A GENERAL SOUTHEAST
DOWNSLOPE WIND OFF OF THE CASCADES AND SIGNIFICANT WEAKENING OF
THE FRONTAL SYSTEM THAT MOVED INTO THE AREA TODAY. SNOW LEVELS
HAVE ALSO RISEN TO ABOVE 5500 FEET ACROSS THE AREA.

TONIGHT WE'LL HAVE A BIT OF A BREAK BETWEEN SYSTEMS INLAND,
THOUGH WINDS WILL STILL BE A BIT BREEZY IN SOME OF THE SOUTH AND
SOUTHEAST FLOW FAVORED VALLEY LOCATIONS AND MOUNTAINS. MEANWHILE,
WINDS WILL BEGIN TO INCREASE ACROSS THE COASTAL WATERS.

MODELS HAVE BEEN SPEEDING UP THE ARRIVAL OF AN INTENSE LOW
PRESSURE SYSTEM THAT IS EXPECTED TO DEEPEN AS IT MOVES ACROSS THE
COASTAL WATERS TUESDAY MORNING THROUGH TUESDAY NIGHT. THIS FRONTAL
SYSTEM WILL PACK 925MB WINDS OF 75 TO 85 KNOTS ACROSS THE COASTAL
WATERS EQUATING TO STORM FORCE WINDS AT THE SURFACE. ALONG THE
COAST WIND GUSTS OF 60 TO 70 MPH ARE EXPECTED...WITH GUSTS UP TO
100 MPH EXPECTED IN THE WINDIEST LOCATIONS OF THE CASCADES AND
SISKIYOUS. A NUMBER OF WIND HEADLINES HAVE BEEN ISSUED FOR THIS
STORM SYSTEM, TO INCLUDE A WIND ADVISORY FOR 45 TO 55 MPH WIND
GUSTS IN THE ROGUE VALLEY...AND 50 TO 70 MPH IN THE SHASTA VALLEY.

SNOW LEVELS TUESDAY INTO TUESDAY NIGHT WILL RISE TO 5500 TO 7000
FEET BEFORE FALLING TO BETWEEN 4000 AND 5000 ON WEDNESDAY. A
WINTER STORM WATCH HAS BEEN ISSUED FOR THE MOUNT SHASTA AREA ABOVE
5500 FEET. WE'LL NEED TO KEEP AN EYE OUT FOR SOME SNOW IN THE 4000
TO 5500 FOOT LAYER SHOULD SNOW LEVELS LOWER FURTHER DUE TO
PRECIPITATION INTENSITY, ESPECIALLY WEDNESDAY MORNING. MOST
COASTAL AREAS WILL SEE 2 TO 4 INCHES OF RAIN FROM THIS FRONTAL
SYSTEM IN 36 HOURS, AROUND 2 INCHES OF WATER IN FAVORED PORTIONS
OF SISKIYOU COUNTY, AND LIGHTER AMOUNT ELSEWHERE.

THE NEXT STORM SYSTEM IS DUE IN ON THURSDAY. BTL

.LONG TERM...THURSDAY THROUGH MONDAY...A WET AND ACTIVE PATTERN IS
FORECAST THROUGH EARLY NEXT WEEK. MODELS HAVE TRENDED WEAKER ON ANY
RIDGING DURING THIS PERIOD AND STRONGER ON SHORTWAVE TROUGHS AND
FRONTS MOVING THROUGH THE REGION. AS A RESULT, A SERIES OF FRONTS IS
EXPECTED TO IMPACT THE AREA THURSDAY THROUGH MONDAY.

ON THURSDAY, A SURFACE LOW IS FORECAST TO MOVE INTO WASHINGTON WITH
A FRONT MOVING INLAND INTO THE AREA. THIS WILL SPREAD MODERATE TO
LIGHT PRECIPITATION ACROSS THE CWA DURING THE DAY THURSDAY AND
THURSDAY NIGHT. SNOW LEVELS ARE EXPECTED TO BE INITIALLY LOW, AROUND
2500 TO 3000 FEET THEN RISE TO 3500 TO 4000 DURING THE LATE
AFTERNOON. OF NOTE, THE NAM MODEL IS AN OUTLIER SHOWING THE SURFACE
LOW TRACKING FURTHER SOUTH INTO OREGON. HAVE LEANED TOWARDS THE GFS
AND ECMWF WHICH KEEP THE SURFACE LOW FURTHER NORTH.

FOR FRIDAY, MODELS ARE NOW IN GOOD AGREEMENT SHOWING A STRONG AND
WET WARM FRONT MOVING TOWARDS THE REGION THEN INLAND FRIDAY NIGHT.
THIS IS FOLLOWED BY A COLD FRONT MOVING INLAND ON SATURDAY. THESE
FRONTS ARE EXPECTED TO BRING MODERATE PRECIPITATION TO THE AREA WITH
LOCALLY HEAVY AMOUNTS POSSIBLE, ESPECIALLY ALONG THE COAST. SNOW
LEVELS ARE EXPECTED TO RISE WITH THE WARM FRONT FRIDAY NIGHT AND ARE
CURRENTLY FORECAST TO RISE TO AROUND 6000 TO 6500 FEET FRIDAY NIGHT
INTO SATURDAY MORNING. SNOW LEVELS ARE EXPECTED TO LOWER TO 4000 TO
4500 FEET BEHIND THE COLD FRONT SATURDAY NIGHT.  GUSTY SOUTH WINDS
ARE POSSIBLE WITH THIS SYSTEM AS WELL. THE GFS MODEL INDICATES A
STRONG LOW LEVEL JET DEVELOPING NEAR THE COAST AHEAD OF THE COLD
FRONT FRIDAY NIGHT AND SATURDAY MORNING AND BOTH THE ECMWF AND GFS
SHOW STRONG WINDS DEVELOPING ALOFT ON SATURDAY. WILL NEED TO MONITOR
THIS EVENT FOR THE POTENTIAL FOR STRONG WINDS, ESPECIALLY ALONG THE
COAST, OVER THE MOUNTAINS, AS WELL AS IN THE SHASTA VALLEY AND EAST
OF THE CASCADES.

A BRIEF BREAK WITH DRY WEATHER MAY FOLLOW ON SUNDAY. HOWEVER THIS
BREAK MAY BE SHORT AND THE ACTIVE PATTERN IS FORECAST TO CONTINUE
WITH ANOTHER PACIFIC FRONT APPROACHING THE AREA AROUND SUNDAY
AFTERNOON AND MOVING INLAND SUNDAY NIGHT AND MONDAY. /CC

&&

.AVIATION...FOR THE 12/00Z TAF CYCLE...EXPECT MOSTLY VFR THIS
EVENING EXCEPT LOCAL MVFR ALONG THE COAST. OVERNIGHT INTO TUESDAY
MORNING, AREAS OF IFR CIGS DEVELOP ACROSS INLAND VALLEYS,
ESPECIALLY THE UMPQUA VALLEY, INCLUDING KRBG, AND THE KLAMATH
BASIN, INCLUDING KLMT. SOUTHEAST WINDS WILL PREVENT LOWER
CIGS/FOG AT KMFR. A STRONG FRONT WILL APPROACH THE COAST TUESDAY
MORNING WITH PRECIPITATION AND LOCAL MVFR CIGS SPREADING INLAND
DURING THE DAY. TERRAIN WILL BECOME TOTALLY OBSCURED. LOW LEVEL
WIND SHEAR WILL DEVELOP AT KOTH AND PERHAPS KRBG TUESDAY MORNING.
GUSTY SOUTHEAST WINDS WILL IMPACT KMFR BY LATE MORNING AND MAY
GUST TO 40 MPH IN THE AFTERNOON. SPILDE

&&

.MARINE...UPDATED 530 PM PST MONDAY 11 JAN 2016...STEEP SEAS
WILL PERSIST ACROSS THE WATERS THROUGH TONIGHT. ON
TUESDAY...STRONG LOW PRESSURE WILL DEVELOP AND MOVE THROUGH THE
WATERS DURING THE AFTERNOON AND EVENING PRODUCING GALE TO STORM
FORCE SOUTH WINDS AND VERY STEEP, DANGEROUS SEAS. SEAS WILL
REMAIN HIGH THROUGH WEDNESDAY, BUT WINDS WILL EASE. THE NEXT
FRONT WILL BRING THE POTENTIAL FOR GALES AND VERY STEEP SEAS
AGAIN ON THURSDAY. MODELS INDICATE THE NEXT LARGE SWELL
APPROACHING 20 FEET TO MOVE IN THIS WEEKEND. SPILDE

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 4 PM TUESDAY TO 10 AM PST WEDNESDAY FOR
     ORZ029>031.
     HIGH SURF ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ021-022.
     HIGH WIND WARNING FROM 1 PM TUESDAY TO 4 AM PST WEDNESDAY FOR
     ORZ021-022.
     HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY
     NIGHT FOR ORZ027-028.
     WIND ADVISORY FROM 10 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
     ORZ026.

CA...HIGH WIND WARNING FROM 4 PM TUESDAY TO 10 AM PST WEDNESDAY FOR
     CAZ083-085.
     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
     MORNING FOR CAZ082.
     HIGH WIND WARNING FROM 10 AM TUESDAY TO 10 AM PST WEDNESDAY FOR
     CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 10 AM PST TUESDAY FOR
     PZZ350-356-370-376.
     STORM WARNING FROM 4 PM TUESDAY TO 1 AM PST WEDNESDAY FOR
     PZZ350-356.
     HIGH SURF ADVISORY UNTIL 10 PM PST THIS EVENING FOR PZZ350-356.
     GALE WARNING FROM 10 AM TUESDAY TO 1 AM PST WEDNESDAY FOR
     PZZ350-356.
     STORM WARNING FROM 1 PM TUESDAY TO 1 AM PST WEDNESDAY FOR
     PZZ370-376.
     GALE WARNING FROM 4 AM TUESDAY TO 1 AM PST WEDNESDAY FOR
     PZZ370-376.

MAS/BTL/CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:14 PM PSTSmall Craft AdvisoryMFR13 hr
Jan 12, 3:14 PM PSTHazardous Seas WarningMFR7 hr
Jan 12, 3:14 PM PSTSmall Craft Advisory for Hazardous SeasMFR37 hr
Jan 12, 3:38 PM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath, Lake23 hr

Nearby

High Surf Warnings in Oregon, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.